Colorado, 2018

High Wind in Colorado, June 13, 2018

June 13, 2018 · NWS GLD · 1 event in 1 county or zone

During the early morning high winds were measured at the Burlington airport behind a line of storm activity in Western Kansas. The peak wind speed was 62 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early morning high winds were measured at the Burlington airport behind a line of storm activity in Western Kansas. The peak wind speed was 62 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 2:03 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 2:03 AM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
303 AM MDT Wed Jun 13 2018

.SHORT TERM...(Today through Thursday night)
Issued at 300 AM MDT Wed Jun 13 2018

Overview: Southerly return flow will strengthen today/tonight as
1018 mb high pressure (invof eastern NE/SD at 08Z) shifts eastward
to the northern MS river valley in the wake of a potent shortwave
progressing from the Dakotas to the Great Lakes. Otherwise, the
synoptic pattern will remain similar to yesterday, with the Tri-
State area situated on the northern periphery of an upper level
ridge -- at the southern fringe of the westerlies. On Thu/Thu
night, the upper level ridge is expected to shift slightly N/NE
into the Southern Plains.

Today/Tonight: Isolated supercells developed upstream invof
Colorado Springs shortly after midnight MDT, apparently in
association with strengthening low-level upslope flow and moisture
advection /nocturnal destabilization/. The intense right-mover
persists as of 245 am MDT, tracking slowly ESE-SE toward Pueblo.
Additional convection developing in Lincoln county may affect
southern Kit Carson and/or Cheyenne counties (and pose a threat
for severe hail) if it continues to intensify and track slowly
E/ESE toward the Kansas border through 5 AM MDT. Convection
developing in northeast Colorado at 245 am MDT is in a less
favorable thermodynamic environment (from a severe-standpoint),
though locally heavy rainfall will be possible as it expands and
progresses east into southwest Nebraska and portions of northwest
KS through sunrise. CAMs suggest convection this morning will wane
by late morning, followed by a lull this afternoon. Additional
development is expected to occur in central Colorado between
21-00Z, with a potential to grow upscale/propagate downstream into
western KS this evening (00-06Z). If upscale growth does occur,
damaging winds would certainly be possible, along with a few
instances of 1" to 2" diameter hail.

Convection allowing models have performed poorly with regard to
activity yesterday evening and early this morning (subtle
forcing). As a result, confidence is low with regard to
convective evolution and severe potential this morning and late
this aft/eve.

Thu/Thu night: Expect a smaller potential for convection in this
period as the upper ridge extends northward through the Southern
Plains into portions of the Central Plains, with high temperatures
reaching the upper 90s to lower 100s. Lows Thu night in the mid
60s (eastern CO) to lower 70s along/east of Hwy 83.

.LONG TERM...(Friday through Tuesday)
Issued at 206 AM MDT Wed Jun 13 2018

Upper level ridging continues on Friday, centered over the Upper
Midwest, leaving the region under southwest flow. A front approaches
the High Plains while moisture filters into the region from
Hurricane Bud as it travels into Baja California. This front appears
to be a focus for thunderstorm development Friday night. Moderate
instability and shear north of the front may be enough to produce a
few severe thunderstorms in the northwestern portion of the area.
The main threats will be large hail and damaging winds.

Dry weather is anticipated on Saturday, with the region along the
western periphery of the ridge and an upper low moving into the
Pacific Northwest. A disturbance produces chances for showers and
thunderstorms Sunday afternoon through the overnight hours as
another cold front advances across the forecast area by Monday.

The aforementioned upper low wobbles over the northwestern portion
of the country through midweek, sending shortwaves across the High
Plains. Moisture increases and precipitation chances persist through
the remainder of the period.

Temperatures peak in the 90s to near 100 degrees on Friday before
gradually decreasing throughout the long term. 80s return to the
western portion of the region by Sunday, with highs in the upper 70s
to mid 80s on Tuesday. Lows follow suit, starting in the 60s to mid
70s Friday night and falling into the mid 50s to mid 60s by Monday
night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 300 AM MDT Wed Jun 13 2018

Scattered thunderstorms with gusty/erratic winds are likely to be
in vicinity of both terminals early this morning and could
possibly affect either terminal in the 10-17Z time frame. Expect
a lull in activity /VFR conditions/ this afternoon. Additional
thunderstorms are expected to develop in central Colorado between
21-00Z and may affect the GLD terminal between 00-06Z this
evening. Any storms this evening will be capable of producing
surface wind gusts up to ~60 knots and quarter to golf ball size
hail.

E/ESE winds at 10-15 knots will prevail at the beginning of the
TAF period. Winds are expected to veer to the S/SE and strengthen
to 15-25 knots this afternoon, with sporadic gusts up to 30-35
knots late this afternoon and evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...VINCENT
Hazardous weather outlook, Jun 13, 1:04 AM MST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
204 AM MDT Wed Jun 13 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140815-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
204 AM MDT Wed Jun 13 2018 /304 AM CDT Wed Jun 13 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

An isolated severe thunderstorm capable of producing quarter size
hail cannot be ruled out through 8 AM MDT this morning, primarily
north and west of Goodland.

Scattered severe thunderstorms will be possible across most of the
Tri-State area late this afternoon and evening. The primary severe
weather hazard will be damaging wind gusts up to 75 mph and quarter
to golf ball size hail. An isolated instance of baseball size hail
will be possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A few severe thunderstorms may develop Friday evening north of a line
from Flagler, Colorado to Stratton, Nebraska. Large hail and damaging
winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 13, 3:44 AM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
444 AM MDT WED JUN 13 2018

COZ092-131115-
Cheyenne County CO-
444 AM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 515 AM MDT...

At 443 AM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 22 miles west of Cheyenne Wells, moving east at 25
mph.

Pea to dime size hail will be possible with this storm.

Locations impacted include...
Kit Carson and Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall associated with this storm will result in
locally hazardous driving conditions. Drivers are urged to slow down
and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3869 10287 3875 10292 3883 10292 3888 10289
      3893 10259 3893 10247 3887 10241 3873 10240
      3867 10250
TIME...MOT...LOC 1043Z 266DEG 23KT 3881 10277

Vincent
Special weather statement, Jun 13, 4:19 AM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 AM MDT WED JUN 13 2018

COZ092-131145-
Cheyenne County CO-
519 AM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 AM MDT...

At 517 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Cheyenne Wells, moving east at 25 mph.

Pea to dime size hail and wind gusts up to 45 mph will be possible
with this storm.

Locations impacted include...
Cheyenne Wells, Arapahoe and Firstview.

This includes Highway 385 between mile markers 136 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall associated with this storm will result in
locally hazardous driving conditions. Drivers are urged to slow down
and exercise additional caution to avoid hydroplaning, especially
along Highway 40 from Kit Carson east to Arapahoe.

&&

LAT...LON 3884 10273 3889 10267 3892 10258 3894 10248
      3895 10234 3893 10221 3889 10212 3883 10209
      3875 10208 3869 10210 3863 10217 3861 10228
      3861 10267 3872 10273
TIME...MOT...LOC 1117Z 268DEG 21KT 3879 10253

Vincent
Special weather statement, Jun 13, 5:00 AM MST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
600 AM MDT WED JUN 13 2018

COZ092-131230-
Cheyenne County CO-
600 AM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 630 AM MDT...

At 559 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Kit Carson, or 15 miles west of Cheyenne Wells, moving
east at 25 mph.

Pea size hail and wind gusts up to 45 mph will be possible with this
storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 136 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall associated with this storm will result in
locally hazardous driving conditions. Drivers are urged to slow down
and exercise additional caution to avoid hydroplaning, especially
along Highway 40 from Kit Carson east to Cheyenne Wells.

&&

LAT...LON 3887 10273 3889 10236 3888 10223 3882 10216
      3871 10213 3861 10223 3862 10257 3861 10273
TIME...MOT...LOC 1159Z 273DEG 20KT 3877 10263

Vincent
Special weather statement, Jun 13, 5:03 AM MST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
603 AM MDT WED JUN 13 2018

KSZ013-131245-
Sherman KS-
603 AM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL
645 AM MDT...

At 602 AM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving east at 10 mph.

Wind gusts of 45 to 55 mph can be expected with this storm.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 13 and 35.

LAT...LON 3922 10139 3927 10175 3932 10181 3941 10181
      3945 10175 3949 10139
TIME...MOT...LOC 1202Z 271DEG 10KT 3936 10166

Vincent
Local storm report, Jun 13, 5:16 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
06/13/2018  M47 MPH          SHERMAN            KS   ASOS

            47 MPH WIND GUST ASSOCIATED WITH A WAKE LOW
            AT NWS GOODLAND. PRESSURE FALLS ON THE ORDER
            OF 2-3 MILLIBARS IN 20 MINUTES.

&&

VINCENT
Special weather statement, Jun 13, 5:23 AM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
623 AM MDT WED JUN 13 2018

KSZ041-131300-
Greeley KS-
623 AM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 700 AM
MDT...

At 622 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Towner, or 17 miles southwest of Tribune, moving east
at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall associated with this storm will result in
locally hazardous driving conditions. Drivers are urged to slow down
and exercise additional caution to avoid hydroplaning, especially
along Highway 96 west of Tribune.

&&

LAT...LON 3848 10205 3853 10204 3858 10196 3859 10177
      3856 10157 3826 10157 3826 10204
TIME...MOT...LOC 1222Z 251DEG 14KT 3832 10200

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
June 13, 5:24 AM MST to 5:29 AM MST
Where
Kit Carson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767816.